West Virginia, 2011

Damaging Winds in West Virginia, September 3, 2011

September 3, 2011 · NWS RNK · 4 events in 3 counties and zones

Showers and storms developed by the early afternoon within an area of greater moisture across the central Appalachians. The storms were also fueled by good instability in the lower portion of the atmosphere and plenty of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed by the early afternoon within an area of greater moisture across the central Appalachians. The storms were also fueled by good instability in the lower portion of the atmosphere and plenty of daytime heating. Some of these storms reached severe levels, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 3, 1:23 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 3, 1:23 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT SEP 3 2011

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT
SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE
SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL
BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO
MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM
LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2:20 PM EDT SATURDAY...

QUICK UPDATE TO INCREASE SOME POPS ACROSS PARTS FO THE NORTH...AND
ACCUONT FOR LATEST SKY COVER PER SATELLITE IMAGERY. STRONG TO
SEVERE...BUT SMALL SIZE...PULSE STORMS FIRING RAPIDLY ALONG HIGHER
TERRAIN...AND MOVING SLOWLY OR BACKBUILDING IN WEAK UPPER LEVEL FLOW.
HEAVY RAIN AND GUSTY WINDS BIGGEST THREATS REMAINDER OF
AFTERNOON...MAINLY IN MTNS BUT ALSO FOOTHILLS NORTH OF 460.

AS OF 11:55 AM EDT SATURDAY...

ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT
FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING
QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS
PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT
THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION
BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE
ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY
LATE AFTERNOON.

PREV DISC AS OF 1015 AM EDT SATURDAY...

PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY
AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN
STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION
BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH
BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING
FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID
AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD
CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO
OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN
UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD
CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST
TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW
VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT
TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD
SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL
DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO
YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE
RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST.

PREV DISCUSSION AS OF 345 AM EDT SATURDAY...

LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE
FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT
SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY
AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID
MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN
APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS
STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND
70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED
TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS.
IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES
ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT
IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN
TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE
RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE
WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE
WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN
THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE
SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN
EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND
THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN
FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE
ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS-
GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE
IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS
BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE
MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE
ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91.
RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993.

CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF
HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF
THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO
BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE
AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN
1966. THE FORECAST LOW IS 71 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 345 AM EDT SATURDAY...

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL SURFACE COLD FRONT
INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
NORTHWARD MOVING TROPICAL STORM LEE ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE FOOTHILLS AND MOUNTAINS THRU SUNDAY
AFTERNOON AS UPPER RIDGING BUILDS NORTHEAST OF THE TROPICAL LOW INTO
THE MID ATLANTIC PIEDMONT. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW...WILL STAY ON THE WARM SIDE OF MOS GUIDANCE...ESPCLY
EAST WHERE MORE SUN SUPPORTS HIGHS AROUND 90 OR SO. GREATER THREAT
OF CLOUDS AND PRECIPITATION FURTHER WEST SHOULD HOLE TEMPERATURES TO
THE UPPER 70S TO MID 80S.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT...TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING
LATE SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT
HIGHS MAINLY IN THE 70S WEST...TO LOW 80S ACROSS THE PIEDMONT ON
MONDAY...BUT COULD ZOOM UP OUT EAST IF CLOUDS/SHRA END UP BEING
SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION.

HOWEVER ENSEMBLES SUGGEST MORE OF A EASTWARD TRACK TO THE GULF LOW
POSSIBLY ALLOWING MORE DRY AIR TO SINK SOUTH BEHIND THE FRONT WITH
THE BEST OVERRUNNING TO THE SOUTH. FOR NOW APPEARS A COMPROMISE OF
BOTH SCENARIOS LIKELY BEST WITH THE MAIN CONCERNS BEING HOW FAR NE
THE DEEPER TROPICAL RH MAKES IT AND EXACTLY WHERE THE 85H FRONT ENDS
UP TO LIKELY SERVE AS THE TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF
THIS ENDS UP BEING FARTHER WEST...WHICH HAS BEEN A TREND IN THE
PAST...THEN COULD SEE CORRIDOR OF BEST RAIN STAY ALONG THE RIDGES OR
JUST WEST SO SOMETHING TO WATCH. OTRW...SINCE WILL HAVE VERY HIGH
PWATS AND A POSSIBLE PROLONGED EVENT...WILL CONTINUE TO HIGHLIGHT IN
THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS...ESPCLY MON NGT INTO
WED...BUT HOLD BACK ON CATEGORICAL FOR NOW GIVEN UNCERTAINTY AND TO
AVOID FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD
LIMIT CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED...AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE.

EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE WEEK WITH MORE
FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW...AND IN LEFTOVER
DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE LEADING TO MORE
SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT THRU FRIDAY FOR
NOW. HOWEVER...IF RIDGING BETWEEN KATIA OFFSHORE AND THE UPPER
INLAND SYSTEM PUSHES WEST A BIT...THEN SHRA WILL BE QUITE A BIT LESS
BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD RECOVER
A BIT AS THE WEDGE WEAKENS THU AND FRIDAY...BUT STILL BELOW NORMAL
WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

WHILE VFR CONDITIONS HAVE FINALLY RETURNED AT ALL TAF SITES AS OF
MIDDAY...BCB WAS LAST FOR FOG/STRATUS TO LIFT...NOW ISOLD TO SCT
THUNDERSTORMS ARE FIREING ALONG THE HIGHER RIDGES...AS WELL AS
AS A FEW SLIDING DOWN FROM THE NORTHEAST INTO THE CENTRAL VA
PIEDMONT AND FOOTHILLS...POSSIBLY REACHING LYH BY 2:30 OR 3PM.
PLACED VCTS IN ALL TAFS BUT DAN INTO THE EARLY EVENING...7PM TO
8PM. BIGGEST CONCERN WITH THESE STORMS WILL BE GUSTY
WINDS...MAINLY FROM THE NORTH OR NORTHEAST...BUT WILL BE ERRATIC
AS USUAL. BRIEF MVFR CONDITIONS IN HEAVY RAIN POSSIBLE...BUT PROBS
ARE FAIRLY LOW THAT ANY STORM WILL PASS RIGHT OVER AN AIRPORT.

SOME PARTIAL CLEARING TONIGHT...AND WITH WEAK SFC HIGH STILL
HAVING SOME INFLUENCE...AREAS OF FOG LIKELY AGAIN TONIGHT...WITH
IFR/LIFR CONDITIONS EXPECTED AT TAF SITES WEST OF BLUE RDG DURING
EARLY MORNING HOURS. DONT EXPECT THESE CONDITIONS WILL HANG ON
QUITE AS LONG AT BCB SUNDAY MORNING AS SW FLOW ALOFT WILL BE
INCREASING A BIT AND NOT ANTICIPATING THE STRONG INVERSION A FEW
THOUSAND FEET OFF THE GROUND.

MORE SCATTERED LATE AFTERNOON OR EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY
APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL
BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS
OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND
TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE
SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND
RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/SK
SHORT TERM...JH/WERT
LONG TERM...JH
AVIATION...DS/JJ/SK
Hazardous weather outlook, Sep 3, 3:37 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SAT SEP 3 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-040845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
437 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL
BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW
MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG
DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM
LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID
ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY
BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING
AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, Sep 3, 8:26 AM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 W YADKINVILLE         36.13N 80.71W
09/02/2011                   YADKIN             NC   PUBLIC

            ROOF BLOWN OFF BARN

&&

EH
Local storm report, Sep 3, 8:52 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 NE NEW CASTLE         37.56N 80.06W
09/02/2011                   CRAIG              VA   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 606.

&&

JH
Local storm report, Sep 3, 9:51 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     GALAX CITY              36.67N 80.92W
09/02/2011                   CITY OF GALAX      VA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN NEAR THE INTERSECTION OF GLENDALE
            ROAD AND COUNTRY CLUB LANE AND THE INTERSECTION OF WEST
            STUART AND MOUNTAIN VIEW ROADS. A FEW HOMES HAD DAMAGE
            FROM TREES FALLING ON THEM. EXTENT OF DAMAGE UNKNOWN.
            POWER OUTAGES ACROSS MUCH OF THE AREA.

&&

SK
Local storm report, Sep 3, 10:19 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      3 ENE LEVEL CROSS       36.36N 80.59W
09/02/2011                   SURRY              NC   POST OFFICE

            SEVERAL INCHES OF WATER ON ROAD. ROAD NOT VISIBLE BY
            DRIVERS.

&&

EH
Special weather statement, Sep 3, 12:41 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT SEP 3 2011

VAZ010-011-018>020-WVZ042>045-031845-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-
141 PM EDT SAT SEP 3 2011

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BLAND...
CRAIG...GILES...GREENBRIER...MERCER...MONROE AND SUMMERS COUNTIES...

AT 135 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS THE
HIGHER TERRAIN FROM BATH COUNTY SOUTHWEST INTO SOUTHEAST WEST
VIRGINIA. THE STORMS WERE MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH ANY OF THE STORMS. VERY HEAVY
RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THE STORMS WILL CONTINUE TO DEVELOP AND PROPAGATE SLOWLY SOUTHWEST
THROUGH THE AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7943 3804 7951 3724 8061 3720 8074
      3728 8129 3733 8136 3740 8133 3807 8029
      3804 8016 3807 7997 3818 7992 3827 7981

JH
Special weather statement, Sep 3, 1:32 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SAT SEP 3 2011

VAZ024-035-031915-
AMHERST VA-ROCKBRIDGE VA-
232 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ROCKBRIDGE BATHS...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR BROWNSBURG AROUND 245 PM...FAIRFIELD AROUND
300 PM AND CORNWALL AROUND 315 PM.

LAT...LON 3800 7933 3793 7920 3789 7915 3785 7914
      3781 7915 3773 7922 3792 7954 3803 7937

MC

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
September 3, 1:43 PM EST
Where
Greenbrier County, 1.32 mi NNE of Blake Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.768, -80.613

Thunderstorm winds blew down trees along State Route 66. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
September 3, 1:45 PM EST
Where
Greenbrier County, 0.83 mi SE of Frankford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.910, -80.371

Thunderstorm winds blew several large limbs down on Boggs Road.

Thunderstorm Wind, Mercer

When
September 3, 2:34 PM EST
Where
Mercer County, 1.75 mi WSW of Gardner
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.413, -81.101

Thunderstorm winds blew down trees on Rocky Branch Road. Damage values are estimated.

Thunderstorm Wind, Summers

When
September 3, 3:05 PM EST
Where
Summers County, 2.64 mi SE of Nimitz
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.620, -80.940

Thunderstorm winds blew down several trees around Bluestone Lake. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346807, 346808, 346809, 346810.